Texas, 2004

Hail in Texas, May 15, 2004

May 15, 2004 · NWS EPZ · 1 event in 1 county or zone

1 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS El Paso, TX wrote its last area forecast discussion before the first event at May 15, 1:30 PM MST, 3 hours 47 minutes earlier.

Area forecast discussion, May 15, 1:30 PM MST, 3 hours 47 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE EL PASO-SANTA TERESA NM
230 PM MDT SAT MAY 15 2004

SYNOPSIS...
LOW LEVEL EASTERLY FLOW BEHIND A COLD FRONT HAS PULLED GULF MOISTURE
INTO THE REGION. BECAUSE OF THE ADDITIONAL MOISTURE THE ATMOSPHERE
IS SOMEWHAT UNSTABLE. HIGH CLOUDS OVER THE AREA ARE IN RESPONSE TO A
WEAK UPPER LEVEL DISTURBANCE WHICH WILL MOVE ACROSS THE AREA THIS
EVENING FROM THE WEST. THE COMBINATION OF THE MOISTURE...DAYTIME
HEATING...AND THE DISTURBANCE ALOFT WILL GENERATE ISOLATED TO
SCATTERED SHOWER AND THUNDERSTORM ACTIVITY THIS EVENING AND TONIGHT.
MOISTURE REMAINS IN PLACE ON SUNDAY ALLOWING ANOTHER CHANCE OF
ISOLATED AFTERNOON STORMS MAINLY EAST OF THE RIO GRANDE. BY MONDAY
WESTERLY FLOW WILL RETURN AND DRY OUT THE ATMOSPHERE. STORM CHANCES
WILL END WITH CLEAR SKIES AND WARMER TEMPERATURES RETURNING.
CONTINUED SOUTHWEST FLOW AT ALL LEVELS WILL PERSIST FOR MUCH OF NEXT
WEEK. CONDITIONS WILL BE WARM AND DRY WITH PERIODIC HIGH CLOUDS AND
BREEZY AFTERNOONS LATE IN THE WEEK.

DISCUSSION...
HELLO DRYLINE...HEADING WEST?
BACKDOOR COLD FRONT HAS PUSHED WELL ACROSS MOST OF THE EL PASO
WARNING FORECAST AREA (CWFA). PERSISTENT E-SE FLOW HAS IMPORTED
ABUNDANT LOW LEVEL GULF MOISTURE INTO THE SE PORTIONS OF THE AREA.
DEWPOINTS HAVE CREPT UP INTO THE 40S EVEN TO THE AZ/NM STATE LINE.
CONVECTIVE PARAMETERS OFF THIS MORNINGS 12Z SOUNDINGS INDICATE GOOD
THUNDERSTORM POTENTIAL ACROSS MOST OF THE AREA. CURRENTLY HIGH
CLOUDINESS BEING SPAWNED BY A WEAK DISTURBANCE TRACKING TOWARD THE
AREA FROM THE WEST IS SLOWING THE DESTABILIZATION PROCESS DOWN BY
RETARDING SURFACE HEATING. NONETHELESS LATE AFTERNOON THROUGH THE
EVENING LOOKS RIPE FOR CONVECTION. THE SURFACE BASED MOISTURE HAS
SIGNIFICANTLY DESTABILIZED THE ATMOSPHERE...PRODUCING CAPES OF 1000+
JKG. LIFTED INDICIES ARE ALSO NEGATIVE 2-4 ACROSS THE REGION. IN
ADDITION...GOOD ROTATIONAL SHEAR PRODUCING HIGH HELICITIES. THUS
ACCORDING TO PROG SOUNDINGS...STORMS SHOW SEVERE POTENTIAL THIS
AFTERNOON AND EVENING.  WE SHOULD BUST THE CAP...BUT IT WILL TAKE
MOST OF THE HEATING CYCLE TO DO IT.  THUS A LOT OF PENT UP ENERGY
SHOULD HAVE THESE STORMS PULSE PRETTY RAPIDLY.

FOR SUNDAY THE MOISTURE BEGINS TO WAIN A BIT...BUT NOT ENOUGH TO
HALT THUNDERSTORMS IN THE AFTERNOON. IN FACT WITH BETTER SURFACE
HEATING DUE TO NO HIGH CLOUDS...WE WILL PROBABLY SEE CONVECTION
EARLIER IN THE DAY.  THE EMPHASIS FOR SUNDAY WILL BE AREAS IN THE
RIO GRANDE VALLEY AND EAST.

FOR MONDAY ON THROUGH ALL OF NEXT WEEK THE FLOW AT ALL LEVELS
BECOMES WEST TO SOUTHWEST. THUS THE LOW LEVEL MOISTURE INTRUSION IS
QUICKLY SHIFTED BACK TO OUR EAST. WE END STORM THREATS MONDAY AND
KEEP THEM OUT THROUGH AT LEAST WEDNESDAY.  WITH DRY SOUTHWEST FLOW
WE WILL SEE A RISE IN TEMPS ACROSS THE AREA. MID RANGE MODELS
SUGGESTION A BIT OF A RETURN OF MOISTURE FOR THU...BUT IM NOT
BUYING INTO THAT SCENARIO YET. IT APPEARS WELL KEEP SOME LEE
TROUGHING WHICH WILL KEEP OUR WINDS S-SW AND DRY. COULD EVEN SEE
SOME DRY SOUTHWEST BREEZY AFTERNOONS FRI AND SAT.

PRELIMINARY NUMBERS...

EL PASO               BU 062/091 064/093 063 31100
ALAMOGORDO            BU 056/087 059/091 058 21100
LAS CRUCES            BU 059/091 060/092 059 11100
CLOUDCROFT            BU 043/064 047/069 045 21100
TRUTH OR CONSEQUENCES UU 056/088 058/091 056 10000
SILVER CITY           UU 053/079 052/082 052 10000
DEMING                UU 058/089 059/091 058 10000
LORDSBURG             UU 059/088 058/090 058 10000
SIERRA BLANCA         BU 056/086 059/090 059 31100

.ELP WATCHES/WARNINGS/ADVISORIES...NONE

14 / BIRD
Hazardous weather outlook, May 15, 5:09 AM MST, 12 hours 8 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE EL PASO TX
609 AM MDT SAT MAY 15 2004

NMZ022>025-030>032-TXZ055-056-151808-
EL PASO TX-HUDSPETH TX-SIERRA COUNTY LAKES REGION NM-
SOUTHERN DESERT NM-SOUTHERN SACRAMENTO MOUNTAINS NM-
SOUTHWEST DESERT/MIMBRES BASIN NM-SOUTHWEST DESERT/BOOTHEEL NM-
SOUTHWEST MOUNTAINS/LOWER GILA REGION NM-
TULAROSA BASIN/SOUTHERN DESERT NM-
609 AM MDT SAT MAY 15 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST AND SOUTHCENTRAL NEW
MEXICO AND FAR WEST TEXAS.

.DAY ONE...

DAYTIME HEATING AND WEAK UPPER LEVEL FORCING WILL ACT ON A MOIST AND
UNSTABLE AIR MASS TO GENERATE SCATTERED AFTERNOON AND EVENING
THUNDERSTORMS.  BEST CHANCE OF MEASURABLE RAINFALL AND THE STRONGEST
STORMS WILL BE EAST OF THE RIO GRANDE.  STRONG WIND GUSTS AND SMALL
HAIL ARE POSSIBLE FROM THESE STORMS.

.DAYS TWO THROUGH SEVEN...

ISOLATED THUNDERSTORMS WILL OCCUR MAINLY EAST OF THE RIO GRANDE ON
SUNDAY AFTERNOON AND EVENING.  DRY AND WARM CONDITIONS WILL OCCUR ON
DAYS 3 THROUGH 7.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED.

In the hours before

Special weather statement, May 15, 11:42 AM MST, 5 hours 35 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE EL PASO TX
1242 PM MDT SAT MAY 15 2004

NMZ022>025-030>032-TXZ055-056-160100-
1242 PM MDT SAT MAY 15 2004

...ISOLATED STRONG THUNDERSTORMS POSSIBLE THROUGH THIS
EVENING...

AN APPROACHING UPPER LEVEL TROUGH COMBINED WITH INCREASING
GULF MOISTURE WILL BRING ISOLATED THUNDERSTORMS THROUGH
THIS EVENING.  THERE IS A FAVORABLE VERTICAL WIND PROFILE
AND SUFFICIENT INSTABILITY TO ALLOW A FEW STORMS
TO BECOME STRONG WITH HAIL TO ONE HALF INCH AND WIND
GUSTS TO 50 MPH.  VISIBILITIES MAY SUDDENLY DECREASE
TO BELOW ONE MILE DUE TO BLOWING DUST IN THE VICINITY OF
THESE STORMS.

THE GREATEST CHANCE OF STRONGER STORMS WILL BE FOR AREAS
WITHIN 75 MILES OF THE INTERNATIONAL BORDER AND FROM THE
TULAROSA BASIN EAST.

STAY TUNED TO NOAA WEATHER RADIO FOR ADDITIONAL STATEMENTS
AND POSSIBLE WARNINGS.
Special weather statement, May 15, 2:40 PM MST, 2 hours 37 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE EL PASO TX
340 PM MDT SAT MAY 15 2004

NMZ024-025-032-TXZ055-056-160037-
EL PASO TX-HUDSPETH TX-SOUTHERN DESERT NM-
SOUTHERN SACRAMENTO MOUNTAINS NM-TULAROSA BASIN/SOUTHERN DESERT NM-
INCLUDING THE CITIES OF...ALAMOGORDO...ANTHONY...CANUTILLO...
CHAPARRAL...EL PASO...FABENS...FORT BLISS...HOLLOMAN AFB...
LAS CRUCES...MONTANA VISTA...SAN ELIZARIO...SIERRA BLANCA...
SOCORRO...SUNLAND PARK AND UNIVERSITY PARK
340 PM MDT SAT MAY 15 2004

...STRONG THUNDERSTORMS OCCURRING OVER EL PASO AND HUDSPETH COUNTIES
THIS AFTERNOON...

AT 340 PM MDT NATIONAL WEATHER SERVICE DOPPLER RADAR SHOWED
SCATTERED THUNDERSTORMS RAPIDLY DEVELOPING ACROSS FAR WEST TEXAS.
ADDITIONAL STORMS WERE DEVELOPING OVER OTERO COUNTY IN SOUTH CENTRAL
NEW MEXICO.  CONDITIONS ARE FAVORABLE FOR ISOLATED SEVERE
THUNDERSTORMS TO DEVELOP THIS AFTERNOON AND EVENING. THE MAIN
THREATS ARE FROM LARGE HAIL AND STRONG WINDS.  THESE STORMS ARE
SHOWING A GENERAL SLOW MOVEMENT TO THE NORTHEAST.

PERSONS ACROSS FAR WEST TEXAS AND SOUTH CENTRAL NEW MEXICO SHOULD
MONITOR WEATHER INFORMATION THIS AFTERNOON. IF STORMS APPROACH YOUR
AREA TAKE IMMEDIATE SHELTER.

BIRD
Local storm report, May 15, 4:04 PM MST, 1 hour 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EL PASO TX
504 PM MDT SAT MAY 15 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0435 PM     HAIL             15 W SIERRA BLANCA      31.17N 105.61W
05/15/2004  1.75 INCH        HUDSPETH           TX   LAW ENFORCEMENT

            BETWEEN I-10 MILE MARKERS 85-92

0435 PM     HAIL             20 SE FT HANCOCK        31.30N 105.85W
05/15/2004  0.88 INCH        HUDSPETH           TX   LAW ENFORCEMENT

            2 INCHES ACCUMULATION OF UP TO NICKEL SIZED HAIL.

&&

TAB

The radar

The El Paso radar (KEPZ), 37 km away, was scanning. The volume nearest the first event began at 00:16 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, El Paso

When
May 15, 5:17 PM MST
Where
El Paso County, 10 mi NNE of El Paso Intl Arpt
Measured
1.5 in hail
Reported by
TRAINED SPOTTER
Coordinates
31.933, -106.317

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2004Every state in 2004This day in weather historyWarnings in Texas, May 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5399841.